Montana, 2015

Hail and Damaging Wind in Montana, September 5, 2015

September 5, 2015 · NWS BYZ · 15 events in 4 counties and zones

A strong upper low moved across Wyoming during the late afternoon and early evening hours of the 5th. This resulted in warm, southerly winds across portions of South Central and Southeast Montana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A strong upper low moved across Wyoming during the late afternoon and early evening hours of the 5th. This resulted in warm, southerly winds across portions of South Central and Southeast Montana. In addition, plenty of afternoon heating resulted in an unstable atmosphere ahead of a cold front that moved across the area during the early evening hours. Thunderstorms developed across Northern Wyoming and Southern Montana during the late afternoon hours and moved northeast across Southeast Montana during the evening. These thunderstorms produced primary large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Sep 5, 5:13 PM MST, 32 minutes earlier.

Area forecast discussion, Sep 5, 5:13 PM MST, 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
613 PM MDT SAT SEP 5 2015

.UPDATE...
UPDATED FORECAST FOR SEVERE THUNDERSTORM WATCH THROUGH 07Z
TONIGHT...FOR AREAS E OF YELLOWSTONE COUNTY...AND S THROUGH BIG
HORN AND SHERIDAN COUNTIES.

&&

.SHORT TERM...VALID FOR SUN AND MON...

CONDITIONS STILL FAVORABLE FOR A PERIOD OF SEVERE WX LATE THIS
AFTERNOON AND EVENING AS APPROACHING PACIFIC TROF INTERACTS WITH A
MOIST AND UNSTABLE AIRMASS WITH AMPLE SHEAR. GREATEST SEVERE
POTENTIAL IS FROM BILLINGS EASTWARD FROM ABOUT 4 PM THRU MIDNIGHT.

LATEST HIGH RES MODELS SUGGEST SOME SLIGHT DEVIATIONS IN THE
LOCATION OF THE SEVERE POTENTIAL. DEPARTING ENERGY IN THE DAKOTAS
AND STRATUS OVER NE MT HAS RESULTED IN A LIGHT N-NW WIND FROM
FORSYTH TO MILES CITY...A MODEST STABILIZING WIND AND MILES CITY
REMAINS AT 67 DEGREES W/ AN MVFR CIG AS OF 3PM. LATEST NSSL-WRF
ALSO SHOWS GREATEST UPDRAFT HELICITY ACROSS SOUTHEAST MT AND THIS
SEEMS REASONABLE GIVEN GREATEST OBSERVED PRESSURE FALLS AND SFC
LOW IN NORTHEAST WY...WHERE DRIER MIXED SW WINDS HAVE DEVELOPED.
HRRR HAS THUS BEEN TRENDING SLIGHTLY SOUTH WITH DEVELOPMENT OF A
FEW STRONGER CELLS OVER THE NEXT FEW HOURS AND THIS SEEMS
REASONABLE GIVEN WHAT WE HAVE SEEN TODAY. SO GREATEST THREAT MAY
NOT BE FROM HYSHAM-FORSYTH-MLS BUT RATHER CLOSER TO HARDIN-LAME
DEER-BROADUS-EKALAKA-BAKER. BILLINGS IS ON THE WESTERN EDGE OF THE
THREAT. IT IS POSSIBLE THAT THE JUNKY CONVECTION CURRENTLY COMING
OFF THE BEARTOOTH ABSAROKAS WILL MUDDLE UP OUR AIRMASS ENOUGH TO
KEEP THE BETTER SEVERE POTENTIAL EAST OF BILLINGS...WHICH IS ALSO
A RECENT TREND OF THE HRRR. OVERALL IT IS A SOMEWHAT COMPLICATED
PICTURE OUT THERE AND PEOPLE WHO ARE OUTDOORS SHOULD STAY ALERT OF
THE WX FROM NOW THRU MIDNIGHT.

FURTHER WEST...WE ARE SEEING DRIER MIXED WINDS AT LIVINGSTON.
WHEREAS THIS GREATLY REDUCES THE SVR RISK ALONG THE FOOTHILLS THIS
AREA WILL BE PRONE TO SEE STRONG WIND GUSTS WITH ANY WEAK CELLS.
THIS INCLUDES LIVINGSTON WHERE FLOW ALOFT IS PARALLEL TO THE
PARADISE VALLEY...IE A PRIME SET UP FOR A STRONG CONVECTIVELY
INDUCED GAP WIND AT LVM.

DRIER WEST WINDS WILL PUSH ACROSS THE CWA LATE TONIGHT AND PCPN
SHOULD EXIT OUR EAST BY 12Z. A MUCH DRIER AND COOLER-THAN-NORMAL
REGIME CAN BE EXPECTED MONDAY AND TUESDAY...WITH HIGH TEMPS
RANGING FROM THE MID 60S TO MID 70S AND FAIRLY CHILLY LOWS MOSTLY
IN THE UPPER 30S AND 40S. WEAK SHORTWAVE SUNDAY NIGHT WILL HAVE
VERY LITTLE MOISTURE TO WORK WITH SO WILL KEEP FORECAST DRY.
STRONGER ENERGY WILL HAVE A BETTER CHANCE OF PRODUCING SOME LIGHT
SHOWERS MONDAY NIGHT AND HAVE ADDED A LOW POP IN WEST AND CENTRAL
PARTS TO COVER THIS. THIS IS WELL AGREED UPON BY THE GFS...ECMWF
AND CANADIAN MODELS.

JKL

.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...

MADE A FEW MINOR CHANGES THE EXTENDED FORECAST PERIOD...BUT
OVERALL THE STORY REMAINS THE SAME...WITH GENERALLY QUIET AND
MAINLY DRY WEATHER THROUGH NEXT WEEK.

TEMPS ARE LOOKING SLIGHTLY COOLER OVERALL THAN PREVIOUS MODELS
INDICATED...DUE TO A SUCCESSION OF SHORTWAVES BRINGING REINFORCING
SHOTS OF COOL AIR. MORNINGS LOWS IN THE 40S F MOST NIGHTS...AND
HIGHS BETWEEN 65 AND 75 F THROUGH THURSDAY. TEMPS CLIMB BACK TO
AROUND NORMAL OR EVEN SLIGHTLY ABOVE FOR FRIDAY AND SATURDAY.

AS MENTIONED...MAINLY DRY CONDITIONS WILL PREVAIL THROUGH THE
PERIOD...IN GENERALLY DRY AIRMASS...BUT DID ADD POPS FOR TUESDAY
MORNING...AND THROUGH THE DAY WEDNESDAY. A SHORTWAVE IS EXITING
THE REGION TUESDAY MORNING...AND A COUPLE MORE APPEAR TO CROSS THE
REGION WEDNESDAY MORNING AND EVENING. MODELS HAVE BEEN TRENDING
STRONGER AND WETTER WITH THESE WAVES OVER PAST COUPLE OF RUNS...SO
DID NOT FEEL COMFORTABLE LEAVING COMPLETELY DRY. AAG

&&

.AVIATION...

SOME STRONG STORMS WILL MOVE NNE THROUGH THE AREA AFFECTING AREAS
E OF KBIL THROUGH THE EVENING...AND THE KSHR AREA EARLY THIS
EVENING. MVFR TO IFR CONDITIONS WITH HEAVY RAIN...STRONG
WINDS...AND LARGE HAIL ARE POSSIBLE WITH THE STRONGEST STORMS.
FINALLY...AREA MOUNTAINS WILL BE FREQUENTLY OBSCURED THROUGH THIS
EVENING. CONDITIONS WILL IMPROVE FROM W TO E LATER TONIGHT. ARTHUR

&&

.PRELIMINARY POINT TEMP/POPS...

    SUN     MON     TUE     WED     THU     FRI     SAT
-----------------------------------------------------------
BIL 048/073 044/071 045/074 048/070 046/071 046/078 051/080
    60/N    00/B    22/W    22/T    21/B    11/U    11/U
LVM 043/069 035/068 039/072 043/071 042/073 044/079 046/080
    30/N    01/B    22/W    22/T    21/U    11/U    10/U
HDN 048/073 042/072 042/075 047/072 045/072 045/079 049/082
    80/N    00/B    22/W    22/T    21/B    11/U    11/U
MLS 052/072 044/071 045/074 049/070 044/069 045/076 049/080
    80/N    00/B    12/W    22/T    21/B    10/U    00/U
4BQ 052/071 043/071 046/074 050/071 047/070 046/075 050/079
    70/N    00/B    12/W    22/T    21/B    10/U    00/U
BHK 053/070 043/070 043/072 047/069 043/067 041/072 047/077
    70/N    01/B    02/W    22/T    21/B    10/U    11/U
SHR 047/071 038/072 041/074 044/072 042/070 042/076 046/080
    30/B    00/B    12/W    22/T    21/B    11/U    11/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 502 IN EFFECT UNTIL 1 AM MDT SUNDAY
      FOR ZONES 30>33-36>38-57-58.
WY...SEVERE THUNDERSTORM WATCH 502 IN EFFECT UNTIL 1 AM MDT SUNDAY
      FOR ZONES 98-99.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Sep 5, 2:00 PM MST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
300 PM MDT SAT SEP 5 2015

MTZ028>042-056>058-063>068-WYZ098-099-062100-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS-
300 PM MDT SAT SEP 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS WITH HAIL...STRONG WINDS...HEAVY
RAINFALL AND DANGEROUS LIGHTNING ARE EXPECTED LATE THIS AFTERNOON
INTO THE EVENING. THE GREATEST POTENTIAL FOR SEVERE STORMS IS FROM
BILLINGS EASTWARD. PLEASE MONITOR THE LATEST WEATHER INFORMATION
SHOULD STORMS APPROACH YOUR VICINITY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Sep 5, 5:15 PM MST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
615 PM MDT SAT SEP 5 2015

MTZ038-060100-
SOUTHERN BIG HORN MT-
615 PM MDT SAT SEP 5 2015

...SIGNIFICANT WEATHER ADVISORY...

AT 614 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHEAST OF HORSESHOE BEND...OR 19 MILES NORTHEAST OF
LOVELL...MOVING NORTHEAST AT 40 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
FORT SMITH.

LAT...LON 4501 10826 4505 10824 4505 10822 4506 10824
      4509 10822 4510 10819 4513 10819 4513 10817
      4516 10817 4522 10813 4522 10817 4544 10791
      4506 10737 4500 10768 4500 10824
TIME...MOT...LOC 0014Z 222DEG 37KT 4504 10813

LESTER
Special weather statement, Sep 5, 5:27 PM MST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
627 PM MDT SAT SEP 5 2015

MTZ038-WYZ098-099-060115-
SOUTHERN BIG HORN MT-NORTHEAST BIG HORN MOUNTAINS WY-
SHERIDAN FOOTHILLS WY-
627 PM MDT SAT SEP 5 2015

...SIGNIFICANT WEATHER ADVISORY...

AT 625 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTHEAST OF MEDICINE WHEEL...OR 29 MILES EAST OF LOVELL...
MOVING NORTHEAST AT 35 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE... LODGE GRASS AND WYOLA AND THE AREA
AROUND BOYD RIDGE IN THE BIG HORN MOUNTAINS. CAMPERS AND
RECREATIONISTS IN THE BIG HORNS SHOULD TAKE SHELTER.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4486 10784 4487 10787 4490 10785 4494 10788
      4499 10788 4500 10791 4500 10798 4547 10759
      4517 10707 4482 10783
TIME...MOT...LOC 0025Z 229DEG 49KT 4493 10780

TESAR

The radar

The Billings radar (KBLX), 109 km away, was scanning. The volume nearest the first event began at 00:42 UTC.

Open the radar archive at this moment

Event by event

14 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Big Horn

When
September 5, 5:45 PM MST
Where
Big Horn County, 16.16 mi WNW of Aberdeen
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.080, -107.740

Hail, Rosebud

When
September 5, 6:21 PM MST
Where
Rosebud County, 11.88 mi SE of Birney
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.190, -106.360

Hail, Big Horn

When
September 5, 6:25 PM MST
Where
Big Horn County, 0.97 mi W of Crow Agency
Measured
0.88 in hail
Reported by
Public
Coordinates
45.600, -107.470

Hail, Big Horn

When
September 5, 6:25 PM MST
Where
Big Horn County, 3.49 mi S of Kirby
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.250, -106.970

Hail, Powder River

When
September 5, 6:40 PM MST
Where
Powder River County, 3.75 mi NNW of Otter
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.250, -106.150

Thunderstorm Wind, Rosebud

When
September 5, 7:05 PM MST
Where
Rosebud County, 6.48 mi SSW of Ashland
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
45.520, -106.340

Hail, Powder River

When
September 5, 7:24 PM MST
Where
Powder River County, 2.93 mi SSE of Epsie
Measured
1.75 in hail
Reported by
CoCoRaHS
Coordinates
45.440, -105.630

Hail, Powder River

When
September 5, 7:25 PM MST
Where
Powder River County, 17.58 mi NW of Sonnette
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
45.590, -106.120

Hail, Powder River

When
September 5, 7:28 PM MST
Where
Powder River County, 1.61 mi WNW of Broadus
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.460, -105.450

Hail, Powder River

When
September 5, 7:30 PM MST
Where
Powder River County, 17.16 mi NW of Sonnette
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.620, -106.060

Hail, Powder River

When
September 5, 7:30 PM MST
Where
Powder River County, 0.84 mi SE of Broadus
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
45.440, -105.410

There were numerous reports of hail 1.5-2.0 in diameter in Broadus.

Hail, Powder River

When
September 5, 7:37 PM MST
Where
Powder River County, 4.01 mi NE of Broadus
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
45.490, -105.360

Hail, Powder River

When
September 5, 7:40 PM MST
Where
Powder River County, 15.99 mi WSW of Coalwood
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
45.670, -105.900

Hail, Fallon

When
September 5, 8:08 PM MST
Where
Fallon County, 18.18 mi WSW of Willard
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
46.140, -104.740

Hail, Fallon

When
September 5, 8:40 PM MST
Where
Fallon County, 3.8 mi W of Ollie
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.580, -104.160

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2015Every state in 2015This day in weather historyWarnings in Montana, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 594131, 594132, 594133, 594134, 594135, 594136, 594138, 594139, 594140, 594141, 594143, 594144, 594145, 594146, 594147.